6 Medications That Can Make a Migraine Worse

It might be unrelated treatments that are triggering your migraine.

With Dr. Andrew Charles, MD

Migraine is a systemic, neurological issue. While the condition starts in the brain, it involves and is influenced by other body systems as well. While environmental triggers such as stress and caffeine are commonly discussed, few tend to consider how medications for unrelated and seemingly harmless conditions can also contribute to these headache attacks.

According to Dr. Andrew Charles, MD, director of Headache Research and Treatment and a professor of neurology at the David Geffen School of Medicine at the University of California Los Angeles, medication is a common problem seen by headache and non-headache doctors alike. “Any medication is on the table as a possible exacerbator of migraine…you have to always consider even something that may seem innocuous as a potential contributor,” he said as part of a presentation at the virtual 2018 World Migraine Summit.

Below are descriptions of six medications that, despite little clinical evidence to prove they cause migraines, have been noted in practice by Dr. Charles as plausible triggers.

Selective Serotonin Reuptake Inhibitor (SSRI) Antidepressants

Depression and migraines often go hand in hand, as mood changes are commonly associated with migraine attack, so much so that premonitory depression is sometimes shown to occur before a migraine, ostensibly warning the sufferer of an episode. “I’d say we deal with mood issues at least 50% of the time in migraine patients, maybe more,” mentioned Dr. Charles in the summit interview. Luckily, if doctors find episodic periods of depression in migraine sufferers, they can test whether the mental complications disappear after acutely treating the migraine first.

While SSRI antidepressants, or selective serotonin reuptake inhibitors, have been shown to be effective in the treatment of depression, their role in migraine is a long, rocky road. The current medical hypothesis is that a deficiency of serotonin is somehow involved in migraine; triptans, prescription-strength migraine treatment, activate a set of serotonin receptors in the brain. One would think that SSRIs, which look to increase serotonin, would help migraine, but it is not as simple as “high serotonin is good and low serotonin is bad,” explained Dr. Charles. These drugs react differently in each patient, and may deliver the opposite effect intended, leading to migraine.

If you are experiencing a bad reaction to SSRI antidepressants, such as dizziness, fatigue, insomnia, or an overall ineffectiveness to migraine, consider asking your doctor about the alternate serotonin norepinephrine reuptake inhibitors (SNRIs) which target both the serotonin and norepinephrine areas of the brain, and are less likely to exacerbate migraine, according to Dr. Charles.

Proton Pump Inhibitors (PPIs)

Proton Pump Inhibitors (PPIs), commonly branded as Nexium or other generics, are usually prescribed by internists or gastroenterologists for the treatment of acid reflex. According to Dr. Charles, there is some evidence that these medications get into the nervous system. He referenced an experimental study from Taiwan that showed when patients are started on a PPI, they’re more likely to complain of headaches. There has also been light evidence that these medications affect bone density and cognitive function, according to Dr. Charles. “Is the benefit of the medication worth the possibility that it’s exacerbating migraine?” Dr. Charles asks.

Alternatives to PPIs include histamine 2 (H2) blockers commonly branded as Pepcid or Zantac.

Nasal Steroids and Decongestants

Nasal steroids and decongestants indicated for chronic allergies are stimulants, and some include caffeine in their chemical makeup, which has been shown to be an on-and-off migraine trigger. These drugs promote systemic absorption, which means they enter the circulatory system, affecting the entire body. It has been shown that regular long-term use of these medications, such as intranasal corticosteroids, can be a trigger to migraines.

One problem with nasal steroids, decongestants, and the aforementioned PPIs is that “people get put on a medication and they just stay on it, even if the symptoms resolve,” said Dr. Charles. It’s best to use these medications intermittingly, as needed. Keep in mind, however, that a rebound reaction is possible after stopping nasal steroids and PPIs. A healthcare provider can provide guidance.

Dr. Charles said that the use of menthol, instead of nasal steroids and decongestants, can be used to treat sinus issues and prevent migraine.

Oral Contraceptives

The relationship between hormones and migraine is a mystery, according to Dr. Charles. The hypothalamus, which controls hormones in the body, acts as a “clock” of sorts, and every hour, certain “pulses” are released. Sometimes, complications with taking hormone medication such as birth control can get between these cycling systems and affect an individual’s “clock.” Taking too high a dose of estrogen has been shown to trigger migraines, for example.

Some women taking low-dose contraceptives may find that their migraines improve, especially when it comes to menstrual-related headaches. While migraine may occur with low levels of estrogen, the solution is not as simple as taking higher doses of estrogen to improve headaches, much like antidepressants. Dr. Charles recommends working with your primary care doctor or gynecologist to find an effective low-dose contraceptive and using it continuously.

Hormone Replacement Therapy

Many post-menopausal women opt for hormone replacement therapy to relieve common symptoms associated with menopause, such as hot flashes, vaginal dryness, night sweats, and bone loss. Much like oral contraceptives, this therapy alters estrogen levels through the use of pills or patches and taking too high a dose can trigger migraine. Dr. Charles recommends that patients who suffer from frequent migraines treat menopause symptoms more locally, rather than opting for hormonal replacement therapy. Some examples include certain lifestyle changes to reduce hot flashes and mood swings, or medications such as Paroxetine (Brisdelle) and antidepressants (Effexor, Celexa, Lexapro) or low-dose estrogen options.

Of note, Dr. Charles also said that bone density medications can exacerbate migraines and those taking osteoporosis medications, for instance, should speak to their doctor about other options.

Opioid-Induced Hyperalgesia and Medication Overuse Headaches

In treating migraines, patients can sometimes fall victim to opioid-induced hyperalgesia, a heightened response to pain, through the use of pain medication, all but defeating its intended course of action. For example, hyperalgesia may occur as a result of taking high doses of opioids over a long period of time. The Institute for Chronic Pain provides a good overview.

In addition, medication overuse headaches (MOH) can occur from frequent use of over-the-counter or prescribed medications to relieve acute headache pain. Typically, patients who experience MOH have an underlying migraine or other headache disorder that transforms over time from episodic headaches to chronic daily headaches. Learn more about these headaches in our patient overview page.

Some guidelines to keep in mind to avoid developing Medication Overuse Headache, according to the Mayo Clinic neurologist Narayan Kissoon, MD, are:

  • Do not take NSAIDs/acetaminophen for headache pain for more than 14 days per month
  • Do not take triptans, opioids, butalbital, or combination analgesics for headache pain more than 9 days per month.

Conclusion

Overall, Dr. Charles emphasized the importance of tracking your medication usage. Even over-the-counter drugs can make a difference when it comes to migraine triggers. Many patients do not disclose to their doctor how much medication they are taking and may be surprised to learn that their body has become physically dependent on, for example, a caffeine-based analgesic such as Excedrin.

Talk to your physician about everything you are taking, even allergy medications, and keep a log of how often (and for how long) your migraine attacks occur. This will also help your doctor if he/she refers you to a specialist.

Updated on: 05/01/18
Continue Reading:
Living With Migraines
SHOW MAIN MENU
SHOW SUB MENU